Harmonic Maps with Free Boundaries

  • Klaus Steffen
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 4)


In this note we describe some examples of minimizing harmonic maps between Riemannian manifolds with singularities at a free boundary and we discuss the regularity results for minimizing harmonic maps at a free boundary which we have obtained jointly with Frank Duzaar.


Free Boundary Extrinsic Curvature Free Boundary Condition Partial Regularity Natural Boundary Condition 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BZ]
    F. Bethuel and X. Zheng, On the density of smooth functions between two compact manifolds in Sobolev spaces,C.R. Acad. Sci. Paris, 303, Série I, no. 10, 1986. Harmonic Maps with Free Boundaries 357Google Scholar
  2. [DS1]
    F. Duzaar and K. Steffen, A partial regularity theorem for harmonic maps at a free boundary, Asymptotic Analysis 2, 1989, 299 – 343.MathSciNetzbMATHGoogle Scholar
  3. [DS2]
    F. Duzaar and K. Steffen, An optimal estimate for the singular set of a harmonic map in the free boundary, J. Reine Angew. Math. 401, 1989, 157 – 187.MathSciNetzbMATHGoogle Scholar
  4. [G]
    M. Grüter, Optimal regularity for codimension one currents with a free boundary, Man. Math. 58, 1987, 295 – 343.zbMATHGoogle Scholar
  5. [GJ]
    R. Gulliver and J. Jost, Harmonic maps which solve a free boundary value problem, J. Reine Angew. Math. 385, 1987, 307 – 325.MathSciNetGoogle Scholar
  6. [HL]
    R. Hardt and F.H. Lin, Partially constrained boundary conditions with energy minimizing mappings,Comm. Pure Appl. Math. 42, 1989, 309334.Google Scholar
  7. [L]
    F.H. Lin, A remark on the mapping x/1x1; C.R. Acad. Sci. Paris, 305, Série I, 1987, 529 – 532.Google Scholar
  8. [SUI.]
    R. Schoen and K. Uhlenbeck, A regularity theorem for harmonic maps, J. Differential Geometry 17, 1982, 307 – 335.MathSciNetzbMATHGoogle Scholar
  9. [SU2]
    R. Schoen and K. Uhlenbeck, Boundary regularity and the Dirichlet problem for harmonic maps,J. Differential Geometry 18, 1982, 253266.Google Scholar

Copyright information

© Springer Science+Business Media New York 1990

Authors and Affiliations

  • Klaus Steffen
    • 1
  1. 1.Mathematisches InstitutHeinrich-Heine-UniversitätDüsseldorfFederal Republic of Germany

Personalised recommendations